What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 11:39 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 23, 11:39 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1239 AM CDT Fri Jul 24 2020
.UPDATE...
Issued at 1230 AM CDT Fri Jul 24 2020
Thunderstorms have increased in coverage in northwest North Dakota
over the past hour or so as theta-e advection along the nose of a
strengthening 850mb jet has increased. We can expect activity to
continue or increase even through the next several hours until the
jet shifts off to the east. While effective deep layer shear is
somewhat marginal (30kts at most), steep mid-level lapse rates and
MUCAPE around 3000 J/kg should provide enough for an isolated
severe hail threat overnight.
UPDATE Issued at 948 PM CDT Thu Jul 23 2020
We will cancel Severe Thunderstorms Watch 397. Scattered
thunderstorms are still forecast by several CAM models across teh
northwest and north central later tonight. At this time we feel
there is an isolated threat late tonight northwest and north
central.
UPDATE Issued at 808 PM CDT Thu Jul 23 2020
With this update we will drop the southern counties from Severe
Thunderstorm Watch 397, Bowman, Slope, Adams, Hettinger and Stark.
UPDATE Issued at 644 PM CDT Thu Jul 23 2020
Scattered thunderstorms hugging the western border this evening.
RAP soundings still show a weak EML across portions western North
Dakota, which may be hindering some of the initiations.
We slowed the eastward progression of the system slightly this
evening. otherwise current forecast looks ok.
UPDATE Issued at 328 PM CDT Thu Jul 23 2020
This update for severe thunderstorms watch 397 for western North
Dakota until 10 pm CDT.
&&
.SHORT TERM...(Today through Tonight)
Issued at 118 PM CDT Thu Jul 23 2020
Forecast highlights in the short term period will be strong to
severe thunderstorm chances later today through this evening west
into north central.
Currently, upper level ridge axis over the central Dakotas early
this afternoon, with a potent S/WV upper trough lifting into
southeastern Montana. Associated sfc trough stretched from south
to north across northeastern Wyoming and far eastern Montana.
Strong southerly flow ahead of the sfc trough has resulting in
warm and humid conditions across western and central North Dakota,
with heat index values well into the 90s many areas.
The aforementioned S/WV will continue to lift north/northeast
across eastern Montana this afternoon, then crosses into
northwestern North Dakota early this evening. Not much has
changed from earlier thinking regarding thunderstorm development,
coverage, and severity. Convection still expected to fire off
along the sfc trough axis/frontal boundary over far eastern
MT or far western North Dakota during peak heating as forcing
aloft increases, then proceed north and northeast over western and
north central areas of the state through the evening.
Plenty of instability for strong to severe storms with 2500-3500
J/kg of CAPE, though bulk shear is still lacking at roughly 20-30
Kts. Capping inversion will also likely limit storm coverage, and
as mentioned in earlier discussions may suppress convection
entirely especially farther south. Regardless, will keep the
mention of severe in all products for the west and north central
given the instability and forcing. Shear/deep layer mean wind
vectors oriented mainly parallel to the surface trough, though
maybe more orthogonal south though this area may remain capped
but can't rule out a discrete storm or two here. To the north
where the stronger forcing will be, a multicell mode with linear
clusters would be more favored meaning damaging winds the primary
threat.
Severe storm risk should end by 09Z at the latest as the S/WV
lifts north into Canada.
.LONG TERM...(Friday through Thursday)
Issued at 118 PM CDT Thu Jul 23 2020
Warm and humid conditions continue both Friday and Saturday,
especially over my southeast where models depict mid 70s dewpoint
temperatures both days. Excessive heat watch in effect for the
southern James River Valley for Friday afternoon/eve, and will
leave this as is with this product issuance to allow the mid shift
tonight to get the latest data to make headline decisions.
Introduced some low POPs Friday morning 12-18Z across my south.
Upper level jet streak will be lifting northeast into the Dakotas
along with elevated instability for a few showers/storms. A few of
the CAMs have this as well, or did, so this was added.
Chance for strong to severe convection for Friday aft/eve remains
along to east of the frontal boundary, across far south central
and eastern North Dakota. Best bulk shear lags a bit to the west
though, but maybe a bit better linkage right along the front. Shear
vectors are also parallel to the boundary favoring messy multicell
convection. One thing the previous forecast picked up was the
heavy rain potential Fri aft/eve. Strong low level moisture
transport and high precipitable water will increase the threat for
heavy rainfall, especially if we see any storms moving over the
same area.
For Saturday, sfc boundary reestablishes over western North Dakota
in the morning, then shifts east during the day as a vigorous
northern stream S/WV approaches and moves into northeast Montana
by late Sat afternoon, which is faster than previous models had
depicted. Still better 0-6km bulk shear and instability linkage
along the front on Saturday, though shear vectors a mix of
orthogonal and parallel to the eastward moving boundary,
resulting in a mix of storm modes possible given latest model
guidance.
Sunday will be quiet, cooler, and less humid with sfc high
pressure building across the Dakotas, with dry conditions lasting
into Monday as well. Upper level ridge moves into our area
Tuesday, then to our east Wednesday when we see a return of
shower/thunderstorm chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1230 AM CDT Fri Jul 24 2020
MVFR cigs at KJMS early this morning should gradually improve to
VFR. Scattered thunderstorms from KXWA to KMOT is the other
aviation threat overnight, clearing after 10Z. VFR through the day
tomorrow, then threat for thunderstorms increase in the southeast
including KJMS around 00Z or after.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from noon CDT today through this evening
for NDZ048-051.
&&
UPDATE...AE
SHORT TERM...NH
LONG TERM...NH
AVIATION...AE
Hazardous weather outlook, Jul 23, 11:42 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 AM CDT Fri Jul 24 2020
NDZ001>005-009>013-017>019-021-022-250545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-
1242 AM CDT Fri Jul 24 2020 /1142 PM MDT Thu Jul 23 2020/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Some storms may be
severe with large hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Friday through Saturday.
Severe weather is unlikely on Friday, but possible on Saturday.
Hot and humid weather can be expected today and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.
NDZ048-051-250545-
La Moure-Dickey-
1242 AM CDT Fri Jul 24 2020
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight. Severe weather
is unlikely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot and humid weather can be expected today through Saturday. An
Excessive Heat Watch has been issued for Friday afternoon and
early evening. See www.weather.gov/bis for details.
There is a chance of thunderstorms Friday and Friday night. Some
storms may be severe with heavy rain later in the day Friday and
Friday night.
Chances for thunderstorms continue on Saturday. Some may be
strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.
NDZ020-023-025-031>037-040>047-050-250545-
Oliver-Wells-Foster-Golden Valley-Billings-Stark-Morton-Burleigh-
Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
1242 AM CDT Fri Jul 24 2020 /1142 PM MDT Thu Jul 23 2020/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight. A few storms
may be strong but severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Friday through Saturday.
Severe weather is unlikely on Friday, but possible on Saturday.
Hot and humid weather can be expected today and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or posting on
our social media pages.
In the hours before
Special weather statement, Jul 23, 8:30 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
930 PM CDT Thu Jul 23 2020
NDZ017-240300-
McKenzie ND-
930 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCKENZIE COUNTY
UNTIL 1000 PM CDT...
At 930 PM CDT, a strong thunderstorm was located over Watford City,
moving north at 35 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Watford City.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.
LAT...LON 4803 10335 4804 10332 4804 10329 4806 10327
4806 10324 4798 10301 4771 10324 4774 10337
TIME...MOT...LOC 0230Z 197DEG 30KT 4783 10326
HARGROVESpecial weather statement, Jul 23, 8:31 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
931 PM CDT Thu Jul 23 2020
NDZ001-240300-
Divide ND-
931 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DIVIDE COUNTY UNTIL
1000 PM CDT...
At 931 PM CDT, a strong thunderstorm was located 9 miles southeast of
Fortuna, or 16 miles west of Crosby, moving north at 45 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Fortuna.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern North Dakota.
LAT...LON 4900 10349 4875 10355 4874 10380 4900 10387
TIME...MOT...LOC 0231Z 177DEG 39KT 4883 10362
HARGROVE
Special weather statement, Jul 23, 9:53 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1053 PM CDT Thu Jul 23 2020
NDZ009-017-240430-
McKenzie ND-Williams ND-
1053 PM CDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 1130 PM CDT...
At 1053 PM CDT, a strong thunderstorm was located 5 miles northwest
of Williston, moving northeast at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Williston and Trenton.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4803 10367 4806 10384 4843 10375 4835 10338
TIME...MOT...LOC 0353Z 204DEG 28KT 4821 10370
HARGROVE
Special weather statement, Jul 23, 11:32 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1232 AM CDT Fri Jul 24 2020
NDZ001-002-009-010-240615-
Mountrail ND-Divide ND-Williams ND-Burke ND-
1232 AM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR BURKE...NORTHEASTERN WILLIAMS...
NORTHWESTERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES UNTIL 115 AM
CDT...
At 1231 AM CDT, the leading edge of a broad area of strong
thunderstorms was located along a line extending from 4 miles west
of Noonan to 10 miles northeast of Powers Lake. Movement was
northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Bowbells, Tioga, Powers Lake, Lignite, Columbus, Portal, Noonan,
Wildrose, Battleview, Flaxton, Hamlet, Larson, Northgate, Coteau,
Mcgregor and Corinth.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 10202 4886 10202 4880 10211 4881 10215
4878 10216 4833 10295 4853 10345 4900 10309
TIME...MOT...LOC 0531Z 220DEG 21KT 4890 10310 4866 10246
SCHILDSpecial weather statement, Jul 23, 11:35 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1235 AM CDT Fri Jul 24 2020
NDZ010-011-240600-
Mountrail ND-Ward ND-
1235 AM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARD AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 100 AM CDT...
At 1235 AM CDT, a strong thunderstorm was located 7 miles southwest
of Makoti, or 30 miles northwest of Garrison, moving northeast at 40
mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Plaza and Makoti.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4811 10156 4785 10189 4785 10202 4786 10207
4823 10187
TIME...MOT...LOC 0535Z 211DEG 37KT 4791 10194
SCHILDSpecial weather statement, Jul 24, 12:03 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
103 AM CDT Fri Jul 24 2020
NDZ002-003-010-011-240630-
Mountrail ND-Ward ND-Renville ND-Burke ND-
103 AM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARD...SOUTHWESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 130 AM CDT...
At 102 AM CDT, strong thunderstorms were located along a line
extending from Stanley to 6 miles north of Makoti. Movement was
northeast at 35 mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Locations possibly impacted include...Stanley, Kenmare, Burlington,
Berthold, Des Lacs, Carpio, Makoti, Foxholm, Palermo, Donnybrook,
Blaisdell and Tagus.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4876 10222 4829 10127 4794 10177 4833 10247
TIME...MOT...LOC 0602Z 210DEG 29KT 4832 10236 4805 10178
SCHILD